Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 24, NWS Wichita, KS

September 8, 2009Butler County, Cowley County, Sedgwick County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 8, 2009, 5:44 AM CDT for Butler County, Cowley County, Sedgwick County, Kansas. It was in force for 7 hr. 34 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2009, 5:44 AM CDT (10:44 UTC)
Expired
Sep 8, 2009, 12:45 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Butler County, KS, Cowley County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 11:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 5:44 AM CDTFLOODEast Wichita, KSTHE LINCOLN AND HILLSIDE ROAD INTERSECTION WAS CLOSED DUE TO HIGH WATER. VIA KSN TV NEWS ROOM.
Sep 8, 6:59 AM CDTFLASH FLOOD1 N East Wichita, KS37TH AND HILLSIDE CLOSED DUE TO HIGH WATER.FROM KSN AND KWCH TV.
Sep 8, 7:00 AM CDTFLASH FLOODEast Wichita, KS37TH AND OLIVER CLOSED BY HIGH WATER. FROM KSN AND KWCH TV.
Sep 8, 7:01 AM CDTFLASH FLOODEast Wichita, KSMURDOCK AND WASHINGTON CLOSED BY HIGH WATER. FROM KSN AND KWCH TV.
Sep 8, 7:02 AM CDTFLASH FLOOD2 S East Wichita, KSK15 AND MACARTHUR SOUTHBOUND IS CLOSED BY HIGH WATER. FROM KSN AND KWCH TV.
Sep 8, 7:20 AM CDTHEAVY RAIN 1.45Wichita Mid Continent A, KSFROM MIDNIGHT THROUGH 7AM.
Sep 8, 7:33 AM CDTFLASH FLOOD3 W Augusta, KSWATER COVERED THE NORTHBOUND LANE OF HIGHWAY 54 NEAR SANTA FE LAKE ROAD.
Sep 8, 7:34 AM CDTHEAVY RAIN 4.05Augusta, KSFROM MIDNIGHT TO 7AM. FROM KSN TV WEATHERLAB.
Sep 8, 7:36 AM CDTFLASH FLOOD5 S Rose Hill, KSROADS CLOSED DUE TO HIGH WATER ALONG THE SEDGWICK AND BUTLER COUNTY LINE ALONG 159TH AND 220TH ROAD.
Sep 8, 8:20 AM CDTHEAVY RAIN 6Bel Aire, KSFROM THE START OF EVENT THROUGH 820 AM. RELAYED THROUGH KWCH WEATHER.
Sep 8, 8:46 AM CDTHEAVY RAIN 4.525 Ene Downtown Wichita, KSMEASURED IN EAST WICHITA.
Sep 8, 9:18 AM CDTHEAVY RAIN 3.772 E Downtown Wichita, KSREPORT COURTESY OF KSN WEATHERLAB SITE AT EAST HIGH SCHOOL.
Sep 8, 9:24 AM CDTHEAVY RAIN 2.93Downtown Wichita, KSRAIN STILL FALLING...REPORT COURTESY OF KSN WEATHERLAB AT 8TH AND MAIN
Sep 8, 9:30 AM CDTHEAVY RAIN 3.756 W Atlanta, KSMEASURED SINCE 2 AM....RAIN STILL FALLING
Sep 8, 9:33 AM CDTHEAVY RAIN 4.13Andover, KSRAIN STILL FALLING...REPORT COURTESY OF KSN WEATHERLAB SITE AT ANDOVER MIDDLE SCHOOL
Sep 8, 9:43 AM CDTFLASH FLOOD1 E Benton, KS6-8 INCHES OF WATER OVER BUTLER ROAD...ONE-QUARTER MILE SOUTH OF K254 HIGHWAY.
Sep 8, 9:56 AM CDTFLASH FLOOD1 E Downtown Wichita, KS2 FEET OF WATER FLOWING ON HILLSIDE BETWEEN CENTRAL AND 13TH STREETS.
Sep 8, 9:58 AM CDTFLASH FLOOD2 N Rose Hill, KSWATER OVER THE ROAD AT 160TH ROAD BETWEEN BUTLER AND PRAIRIE CREEK ROADS.
Sep 8, 9:58 AM CDTHEAVY RAIN 3.251 N Downtown Wichita, KSMEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY OF KSN WEATHERLAB SITE AT MCLEAN ELEMENTARY
Sep 8, 10:05 AM CDTHEAVY RAIN 4.57Augusta, KSSTORM TOTAL SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT GARFIELD ELEMENTARY.
Sep 8, 10:12 AM CDTHEAVY RAIN 2.96Benton, KSSTORM TOTAL SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT BENTON ELEMENTARY.
Sep 8, 10:14 AM CDTHEAVY RAIN 2.34Douglass, KSSTORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT LEONARD C SEAL ELEMENTARY
Sep 8, 10:18 AM CDTFLASH FLOOD1 S Andover, KS4 MILE CREEK OUT OF BANKS. EMERGENCY MANAGER ADVISING THAT THEY ARE CLOSING ROADS SOUTH OF HIGHWAY 54 BETWEEN WRENFIELD AND COUNTYLINE ROAD.
Sep 8, 10:24 AM CDTFLASH FLOODAugusta, KSEMERGENCY MANAGER REPORTS THAT DIKE RD IN AUGUSTA IS IMPASSABLE AND CLOSED DUE TO HIGH WATER.
Sep 8, 10:34 AM CDTHEAVY RAIN 4.413 Ene Downtown Wichita, KSSTORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT WICHITA STATE UNIVERSITY
Sep 8, 10:49 AM CDTHEAVY RAIN 2.7Maize, KSSTORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT MAIZE HIGH SCHOOL.
Sep 8, 10:49 AM CDTHEAVY RAIN 3.2Valley Center, KSSTORM TOTAL MEASURED SINCE MIDNIGHT...REPORT COURTESY KSN WEATHERLAB SITE AT WEST ELEMENTARY.
Sep 8, 11:00 AM CDTHEAVY RAIN 3.21Wichita Mid Continent A, KSSTORM TOTAL MEASURED SINCE MIDNIGHT
Sep 8, 11:17 AM CDTFLASH FLOODAndover, KSNUMEROUS REPORTS OF FLOODING IN AND AROUND THE ANDOVER AREA...INCLUDING HARRY STREET BETWEEN MEADOWLARK AND INDIANOLA ROADS
Sep 8, 11:49 AM CDTHEAVY RAIN 4.57Andover, KSSTORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT ANDOVER MIDDLE SCHOOL
Sep 8, 11:55 AM CDTHEAVY RAIN 4.21 E Downtown Wichita, KSSTORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB AT EAST HIGH SCHOOL
Sep 8, 11:56 AM CDTHEAVY RAIN 4.21 E Downtown Wichita, KSSTORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY KSN WEATHERLAB SITE AT EAST HIGH SCHOOL
Sep 8, 11:58 AM CDTHEAVY RAIN 3.65Downtown Wichita, KSSTORM TOTAL MEASURED SINCE MIDNIGHT...RAIN STILL FALLING...REPORT COURTESY OF KSN WEATHERLAB AT 8TH AND MAIN
Sep 8, 12:45 PM CDTHEAVY RAIN 4.65Derby, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1808 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 081044
FFWICT
KSC015-035-173-081745-
/O.NEW.KICT.FF.W.0024.090908T1044Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CDT TUE SEP 8 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 1245 PM CDT.

* AT 540 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN TWO AND THREE INCHES OF RAIN HAVE
  FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF UP TO
  ONE INCH POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  MCCONNELL AIR FORCE BASE...ANDOVER...ATLANTA...AUGUSTA...BEL
  AIRE...BENTON...DERBY...DOUGLASS...EAST WICHITA...HAYSVILLE...
  KECHI...LATHAM...LEON...MAIZE...MULVANE...OAKLAWN...PARK CITY...
  ROSE HILL...TOWANDA...VALLEY CENTER...DOWNTOWN WICHITA...NORTHEAST
  WICHITA...SOUTH WICHITA...WICHITA MID CONTINENT AIRPORT...ROCK...
  WEST WICHITA...JABARA AIRPORT.

AT 540 AM CDT...LOCAL BORADCAST MEDIA REPORTS THAT THE INTERSECTION  
OF LINCOLN AND HILLSIDE ROADS IN WICHITA WAS CLOSED DUE TO HIGH 
WATER.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3732 9702 3748 9712 3747 9746 3770 9756
      3790 9733 3790 9715 3760 9653 3733 9653

$$

KETCHAM
4 follow-up statements
000 
WGUS73 KICT 081159
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
659 AM CDT TUE SEP 8 2009

KSC015-035-173-081745-
/O.CON.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-SEDGWICK KS-COWLEY KS-
659 AM CDT TUE SEP 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHERN COWLEY...EASTERN SEDGWICK AND SOUTHERN BUTLER COUNTIES...

AT 655 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA.

AT 655 AM CDT...LOCAL BROADCAST MEDIA WAS REPORTING NUMEROUS ROAD 
CLOSURES ACROSS EAST WICHITA FROM HIGH WATER. SOME OF THE 
INTERSECTIONS CLOSED FROM HIGH WATER INCLUDED...37TH AND 
OLIVER...MOSLEY AND MURDOCK...AND MURDOCK AND WASHINGTON.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3732 9702 3748 9712 3747 9746 3770 9756
      3790 9733 3790 9715 3760 9653 3733 9653

$$

KETCHAM
000 
WGUS73 KICT 081345
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
845 AM CDT TUE SEP 8 2009

KSC015-035-173-081745-
/O.CON.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-SEDGWICK KS-COWLEY KS-
845 AM CDT TUE SEP 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHERN COWLEY...EASTERN SEDGWICK AND SOUTHERN BUTLER COUNTIES...

AT 840 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA. DOPPLER RADAR AND GROUND TRUTH REPORTS INDICATED 3 TO 
AS MUCH AS 6 INCHES OF RAINFALL HAS OCCURRED ACROSS THE WARNED AREA. 
NUMEROUS ROADS HAVE BEEN CLOSED DUE TO WATER COVERING THE ROADS. 
MORE NUMEROUS SHOWERS AND THUNDERSTORMS WERE APPROACHING FROM THE 
WEST...AND MAY PRODUCE AN ADDITIONAL 1 TO 2 INCHES ACROSS THE WARNED 
AREA. SHOWER AND THUNDERSTORM ACTIVITY SHOULD EXIT THE AREA BY NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF FLOOD 
PRONE URBAN AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL 
COUNTRY ROADS...LOW WATER CROSSINGS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3732 9702 3748 9712 3747 9746 3770 9756
      3790 9733 3790 9715 3760 9653 3733 9653

$$

KLEINSASSER
000 
WGUS73 KICT 081518
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1018 AM CDT TUE SEP 8 2009

KSC015-035-173-081745-
/O.CON.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-SEDGWICK KS-COWLEY KS-
1018 AM CDT TUE SEP 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
NORTHERN COWLEY...EASTERN SEDGWICK AND SOUTHERN BUTLER COUNTIES...

AT 1001 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE NUMEROUS THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
WARNED AREA. DOPPLER RADAR AND GROUND TRUTH REPORTS INDICATED 3 TO 
AS MUCH AS 6 INCHES OF RAINFALL HAS OCCURRED ACROSS THE WARNED AREA. 
NUMEROUS ROADS HAVE BEEN CLOSED DUE TO WATER COVERING THE ROAD. 

AT 10 AM...THE EMERGENCY MANAGER IN BUTLER COUNTY REPORTS FLOODING 
ROADS NEAR ROSE HILL...WATER OVER THE ROAD AT 160TH BETWEEN BUTLER 
AND PRAIRIE CREEK ROADS. WHILE IN SEDGWICK COUNTY NEAR DOWNTOWN 
WICHITA...2 FEET OF WATER COVERS HILLSIDE ROAD BETWEEN CENTRAL AND 
13TH STREETS.

THE HEAVIER DOWNPOURS ARE PRODUCING 1 INCHES OF RAINFALL PER HOUR. 
EXPECT ADDITIONAL SHOWERS MOVING NORTHWARD TO PRODUCE ANOTHER 1 TO 2 
INCHES ACROSS THE WARNED AREA THROUGH NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3732 9702 3748 9712 3747 9746 3770 9756
      3790 9733 3790 9715 3760 9653 3733 9653

$$

SPURGEON
000 
WGUS73 KICT 081741
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1241 PM CDT TUE SEP 8 2009

KSC035-081745-
/O.CAN.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COWLEY KS-
1241 PM CDT TUE SEP 8 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN COWLEY
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3747 9654 3747 9703 3748 9712 3747 9746
      3770 9756 3790 9733 3790 9715 3760 9653

$$

KSC015-173-081745-
/O.CON.KICT.FF.W.0024.000000T0000Z-090908T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BUTLER KS-SEDGWICK KS-
1241 PM CDT TUE SEP 8 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
EASTERN SEDGWICK AND SOUTHERN BUTLER COUNTIES...

THIS FLASH FLOOD WARNING WILL SOON BE REPLACED BY A FLOOD WARNING.

AT 1234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
THE WARNED AREA.

DOPPLER RADAR ESTIMATED BETWEEN 3 TO 6 INCHES OF RAINFALL HAS 
OCCURRED ACROSS THE AREA. AN ADDITIONAL 1 TO 2 INCH OF RAINFALL IS 
POSSIBLE ACROSS THE WARNED AREA OVER THE NEXT FEW HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3747 9654 3747 9703 3748 9712 3747 9746
      3770 9756 3790 9733 3790 9715 3760 9653

$$

SPURGEON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:50 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 8, 3:50 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT TUE SEP 8 2009

.DISCUSSION...
FORECAST HIGHLIGHT: THUNDERSTORMS TO MAKE SEVERAL VISITS TO KICT COUNTRY
THRU NEXT WEEKEND. (ESPECIALLY WED-WED NGT & FRI-FRI NGT.)

TODAY:
WEAK 700-MB WAVE VENTURING E TOWARD CO/KS INDUCED ISENTROPIC ASCENT THAT
HAS PROVEN MORE THAN SUFFICIENT TO SPARK NUMEROUS TSRA OVER SC KS THIS
MORNING. ISENTROPIC ASCENT HAS BEEN MOST PRONOUNCED IN 310-315K LAYER AS
BEST DEPICTED BY THE NAM. AS SUCH AM BIASING TOWARD THE NAM FOR MAJORITY
OF THIS FORECAST. THE 700-MB WAVE JUST MENTIONED SHOULD LIFT SLOWLY NE
AS IT ENCOUNTERS WEAK MID-LVL RIDGE AXIS SITUATED OVER OK/AR BORDER. MID
LVL FLOW IS WEAK. THEREFORE TSRA TO BE SLOW-MOVING THUS TRANSLATING INTO
COPIOUS RAINFALLS FOR SEVERAL AREAS. FLASH-FLOOD GUIDANCE IS HIGH...FOR
NOW...BUT PER THE ABOVE TOLERANCES WOULD CERTAINLY LOWER AS THE DAY
PROGRESSES.

TONIGHT:
A SECOND BUT SLIGHTLY STRONGER...700-MB WAVE SHOULD VENTURE E/NE TOWARD
THE KS/NEBRASKA BORDER. IN RESPONSE...THE GREATEST ISENTROPIC ASCENT &
THETA-E ADVECTION SHOULD TARGET NRN KS/SRN NEBRASKA WHERE GREATEST TSRA
CHANCES WILL OCCUR. HOWEVER...BOTH THE GFS & NAM DEPICT SUBTLE 850-MB
CONVERGENT AXIS SETTING UP OVER SE KS. AS SUCH HAVE ASSIGNED 30-35% POPS
TO ALL AREAS WITH THE LSIGHTLY HIGHER ASSIGNMENT TO CNTRL KS WHERE LIFT
& 850-MB THETA-E ADVECTION A BIT STRONGER.

WED & WED NIGHT:
CHANCES FOR TSRA SHOULD INCREASE MARKEDLY WED & WED NIGHT. CONVECTIVELY
ENHANCED MID-LVL VORT LOBE SHOULD VENTURE SE ACROSS ERN KS WED & WED
EVENING. THIS SHOULD INDUCE ELEVATED WARM FRONTOGENESIS OVER MUCH OF
KICT COUNTRY WED. NAM DEPICTS MARKEDLY INCREASING (& THEREFORE
DEEPENING) ISENTROPIC ASCENT OVER MOST OF KS DURING THESE PERIODS. HAVE
THEREFORE DOUBLED TSRA CHANCES MOST AREAS TO 50% BOTH PERIODS. PRIMARY
THREAT FROM THESE TSRA WILL ONCE AGAIN BE +RA AS MID-LVL FLOW REMAINS
QUITE WEAK.

REST OF WEEK:
WITH GFS & ECMWF SHOWING EXCELLENT RUN-TO-RUN CONSISTENCY CONFIDENCE IS
INCREASING THAT TSRA WILL INCREASE FRI & FRI NIGHT. A STRONG MID-UPR
WAVE IS STILL SCHEDULED TO SURGE E/SE OVER THE NRN ROCKIES THU AFTERNOON
INDUCING A COLD FRONT TO SURGE SE TOWARD KS. THE COLD FRONT SHOULD REACH
CNTRL KS FRI & SE KS FRI NIGHT. WITH HIGH OCTANE FUEL ENTRENCHED ACROSS
ESPECIALLY SC & SE KS...HAVE INCREASED POPS FOR THESE AREAS TO 40-50%.
WITH THE UPR WAVE EVOLVING INTO A CLOSED LOW OVER THE DAKOTAS ON FRI &
DROPPING ALMOST DUE S FRI NIGHT...CHANCES FOR STRONG TSRA WILL LIKEWISE
INCREASE AS UPR-LVL DIFFLUENCE GRADUALLY INCREASES. THESE LATER PERIODS
WILL REQUIRE CONSIDERABLE AS THE WEEK PROGRESSES.

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED CONVECTION WILL AFFECT PARTS OF CENTRAL AND SOUTH
CENTRAL KANSAS OVERNIGHT...AS A WEAK UPPER LEVEL DISTURBANCE
DRIFTS ACROSS THE AREA WHERE MODERATE INSTABILITY AND FORCING
WILL RESIDE. AN AREA OF IFR STRATUS CIGS/MVFR VSBYS ARE ALSO
EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTH CENTRAL KANSAS
AROUND DAWN TUESDAY...WHICH COULD IMPACT THE KRSL TAF SITE AGAIN.
ONLY PATCHY MVFR FOG VSBYS ARE EXPECTED ACROSS SOUTHEAST
KANSAS/KCNU TAF SITE EARLY TUESDAY MORNING. THE CONVECTION COULD
LINGER ACROSS THE AREA AND EXPAND A BIT FURTHER EAST INTO THE
DAY ON TUESDAY...OTHERWISE MAINLY VFR CONDITIONS ARE EXPECTED
AWAY FROM ANY CONVECTION.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  68  84  65 /  50  30  50  50
HUTCHINSON      87  68  83  65 /  40  30  50  50
NEWTON          86  68  83  65 /  40  30  50  50
ELDORADO        86  68  84  65 /  40  30  50  50
WINFIELD-KWLD   87  68  86  66 /  50  30  50  50
RUSSELL         88  67  81  63 /  30  30  50  40
GREAT BEND      88  68  82  63 /  30  30  50  50
SALINA          86  68  81  64 /  40  40  50  40
MCPHERSON       87  68  82  64 /  40  30  50  50
COFFEYVILLE     85  68  85  65 /  30  30  50  50
CHANUTE         85  67  83  64 /  30  30  50  50
IOLA            84  67  83  64 /  30  30  50  50
PARSONS-KPPF    85  67  85  64 /  30  30  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 8, 5:05 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CDT TUE SEP 8 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-091015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
505 AM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SLOW-MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINS ACROSS
PRIMARILY SOUTH-CENTRAL KANSAS WHERE LOCALIZED FLOODING IS
POSSIBLE. OTHERWISE...THE THUNDERSTORMS WILL BE NEITHER STRONG NOR
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL INCREASE THE REST OF THE WEEK...ESPECIALLY
WEDNESDAY AND FRIDAY. THESE THUNDERSTORMS WILL BE SLOW-MOVING...AND
WHILE THEY MAY PRODUCE SOME SMALL HAIL AND 40 TO 50 MPH GUSTS...THE
PRIMARY THREAT WILL BE HEAVY RAINS THAT MAY CAUSE FLOODING.

ANY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED THE REST OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, Sep 8, 4:36 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
436 AM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     FLOOD            AUGUSTA                 37.69N 96.98W
09/08/2009                   BUTLER             KS   LAW ENFORCEMENT

            REPORTS OF STREET FLOODING BETWEEN THE RAIL ROAD TRACKS
            AND THE WALNUT RIVER BRIDGE ON HIGHWAY 77. SOUTH EDGE OF
            AUGUSTA.

&&

BDK
Local storm report, Sep 8, 4:53 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
453 AM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 AM     HEAVY RAIN       CLEARWATER              37.51N 97.50W
09/08/2009  M1.06 INCH       SEDGWICK           KS   BROADCAST MEDIA

            SINCE MIDNIGHT AT CLEARWATER MIDDLE SCHOOL BY KSN TV
            WEATHERLAB.

0447 AM     HEAVY RAIN       1 W EAST WICHITA        37.68N 97.28W
09/08/2009  M1.28 INCH       SEDGWICK           KS   BROADCAST MEDIA

            AT WICHITA STATE UNIVERSITY. REPORTED BY KSN TV
            WEATHERLAB.

0448 AM     HEAVY RAIN       EAST WICHITA            37.68N 97.26W
09/08/2009  M1.02 INCH       SEDGWICK           KS   BROADCAST MEDIA

            AT MCLEAN SCIENCE AND TECH MAGNET SCHOOL. REPORTED BY KSN
            WEATHERLAB.

&&

BDK
Local storm report, Sep 8, 5:03 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
503 AM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     HEAVY RAIN       HAYSVILLE               37.57N 97.35W
09/08/2009  M1.03 INCH       SEDGWICK           KS   BROADCAST MEDIA

            SINCE MIDNIGHT AT HAYSVILLE MIDDLE SCHOOL. VIA KSN TV
            WEATHERLAB.

&&

BDK
Local storm report, Sep 8, 5:15 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     FLOOD            1 E WEST WICHITA        37.69N 97.44W
09/08/2009                   SEDGWICK           KS   BROADCAST MEDIA

            KSN TV REPORTS STREET FLOODING ALONG WEST STREET AND
            NORMAL FLOOD PRONE AREAS AROUND TOWN. SOME STALLED CARS.

&&

BDK
Local storm report, Sep 8, 5:23 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
523 AM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     HEAVY RAIN       DOUGLASS                37.52N 97.01W
09/08/2009  M1.13 INCH       BUTLER             KS   BROADCAST MEDIA

            SINCE MIDNIGHT AT LEONARD C SEAL ELEMENTARY. VIA KSN TV
            WEATHERLAB.

&&

BDK
Local storm report, Sep 8, 5:34 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
534 AM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 AM     HEAVY RAIN       ANDOVER                 37.69N 97.14W
09/08/2009  M2.21 INCH       BUTLER             KS   BROADCAST MEDIA

            VIA KSN TV WEATHERLAB.

0526 AM     HEAVY RAIN       AUGUSTA                 37.69N 96.98W
09/08/2009  M2.92 INCH       BUTLER             KS   BROADCAST MEDIA

            AT GARFIELD ELEMENTARY. VIA KSN TV WEATHERLAB.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 4:25 AM CDTAreal Flood WarningICTButler, Cowley, Sedgwick6 hr
Sep 8, 5:32 AM CDTAreal Flood WarningICTSumner5 hr
Sep 8, 7:16 AM CDTAreal Flood WarningICTKingman5 hr
Sep 8, 8:25 AM CDTAreal Flood WarningICTSedgwick6 hr
Sep 8, 9:09 AM CDTRiver Flood WarningICTSedgwick47 hr
Sep 8, 1:01 PM CDTAreal Flood WarningICTButler, Sedgwick20 hr
Sep 8, 2:11 PM CDTRiver Flood WarningICTSedgwick2 hr
Sep 8, 2:11 PM CDTRiver Flood WarningICTSedgwick, Sumner7 hr
Sep 8, 3:24 PM CDTFlash Flood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 8 more21 hr
Sep 8, 3:28 PM CDTAreal Flood WarningICTGreenwood7 hr
Sep 8, 5:43 PM CDTAreal Flood WarningICTWoodson7 hr
Sep 8, 6:52 PM CDTAreal Flood WarningICTWilson5 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.